Discrete hyperbolic geometry


The aim of the paper is to make geometers and combinatorialists familiar with old and new connections between the geometry of Lorentz space and combinatorics. Among the topics treated are equiangular lines and their relations to spherical 2-distance sets; spherical and hyperbolic root systems and their relation to graphs whose second largest eigenvalue does not exceed one or two, respectively; and work of Niemeier, Vinberg, Conway and Sloane on Euclidean and Lorentzian unimodular lattices.

This is a preview of subscription content, access via your institution.


  1. [1]

    E. M. Andreev, Intersection of plane boundaries of a polytope with acute angles,USSR Math. Notes 8 (1970), 761–764 (English transl.).

    MATH  Article  Google Scholar 

  2. [2]

    E. Bannai, A. Blokhuis, Ph. Delsarte andJ. J. Seidel, An addition theorem for hyperbolic space,J. Combin. Theory, to appear.

  3. [3]

    E. Bannai and N. J. A. Sloane, Uniqueness of certain spherical codes,Canad. J. Math. 33 (1981) 437–449.

    MathSciNet  Google Scholar 

  4. [4]

    A. Blokhuis, An upper bound for the cardinality of a set of equiangular lines inR d,1,memo 1981–08,Techn. Univ. Eindhoven.

  5. [5]

    N. Bourbaki,Groupes et algèbres de Lie, Chap. 4, 5, 6, Hermann (1968).

  6. [6]

    P. J. Cameron, J. M. Goethals, J. J. Seidel andE. E. Shult, Line graphs, root systems and elliptic geometry,J. Algebra 43 (1976), 305–327.

    MATH  Article  MathSciNet  Google Scholar 

  7. [7]

    J. H. Conway, R. A. Parker andN. J. A. Sloane, The covering radius of the Leech lattice,Proc. R. Soc. Lond. A 380 (1982), 261–290.

    MATH  MathSciNet  Google Scholar 

  8. [8]

    J. H. Conway andN. J. A. Sloane, On the enumeration of lattices of determinant one,J. Number Theory 15 (1982), 83–94;Europ. J. Combin. 3 (1982), 219–231.

    MATH  Article  MathSciNet  Google Scholar 

  9. [9]

    J. H. Conway andN. J. A. Sloane, Twenty-three constructions for the Leeach lattice,Proc. R. Soc. Lond. A 381 (1982), 275–283.

    MATH  MathSciNet  Article  Google Scholar 

  10. [10]

    J. H. Conway andN. J. A. Sloane, Lorentzian forms for the Leech lattice,Bull. Amer. Math. Soc. 6 (1982), 215–217.

    MATH  MathSciNet  Article  Google Scholar 

  11. [11]

    H. S. M. Coxeter, Discrete groups generated by reflections,Annals Math. 35 (1934), 588–621.

    Article  MathSciNet  Google Scholar 

  12. [12]

    H. S. M. Coxeter, Extreme forms,Canad. J. Math. 3 (1951), 391–441.

    MATH  MathSciNet  Google Scholar 

  13. [13]

    H. S. M. Coxeter,Regular polytopes (third edition), Dover (1973).

  14. [14]

    P. Delsarte, J. M. Goethals andJ. J. Seidel, Bounds for systems of lines, and Jacobi polynomials,Philips Research Reports 30 (1975) 91*-105*.

    MATH  Google Scholar 

  15. [15]

    P. Du Val, The Kantor group of a set of points,Proc. London Math. Soc. 42 (1937), 18–51.

    Article  Google Scholar 

  16. [16]

    J. M. Goethals andJ. J. Seidel, Strongly regular graphs derived from combinatorial designs,Canad. J. Math. 22 (1970), 597–614.

    MATH  MathSciNet  Google Scholar 

  17. [17]

    J. M. Goethals andJ. J. Seidel, The regular two-graph on 276 vertices,Discrete Math. 12 (1975), 143–158.

    MATH  Article  MathSciNet  Google Scholar 

  18. [18]

    M. Kneser, Erzeugung ganzzahliger orthogonaler Gruppen durch Spiegelungen,Math. Ann. 225 (1981), 453–462.

    MathSciNet  Google Scholar 

  19. [19]

    J. L. Koszul,Lectures on hyperbolic Coxeter groups, Univ. Notre Dame (1967).

  20. [20]

    E. Lander,Symmetric designs and codes, London Math. Soc., Lecture Notes, to appear.

  21. [21]

    J. Leech, Notes on sphere packings,Canad. J. Math. 19 (1967), 251–267.

    MATH  MathSciNet  Google Scholar 

  22. [22a]

    J. H. van Lint, Notes on Egoritsjev’s proof of the van der Waerden conjecture,Lin. Alg. Appl. 39 (1981), 1–8.

    MATH  Article  Google Scholar 

  23. [22b]

    D. I. Falikman, A proof of the van der Waerden conjecture on the permanent of a doubly stochastic matrix,Math. Zametki 29 (1981), 931–938 (Russian).

    MathSciNet  Google Scholar 

  24. [23]

    J. H. van Lint andJ. J. Seidel, Equilateral point sets in elliptic geometry,Proc. KNAW, A 69 (=Indag. Math. 28) (1966), 335–348.

    Google Scholar 

  25. [24]

    G. Maxwell, Hyperbolic trees,J. Algebra 54, (1978), 46–49.

    MATH  Article  MathSciNet  Google Scholar 

  26. [25]

    J. Meyer, Präsentation der Einheitengruppe der quadratischen FormF(X)=−X 20 +X 21 +...++X 218 ,Arch. Math. 29 (1977), 261–266.

    MATH  Article  Google Scholar 

  27. [26]

    J. Milnor andD. Husemoller,Symmetric bilinear forms, Springer (1973).

  28. [27]

    A. Neumaier, The second largest eigenvalue of a tree,Lin. Alg. Appl. 46 (1982), 9–25.

    MATH  Article  MathSciNet  Google Scholar 

  29. [28]

    A. Neumaier, Lattices of simplex type,Siam J. Algebr. Discr. Meth. 4 (1983).

  30. [29]

    H. V. Niemeier, Definite quadratische Formen der Dimension 24 und Diskriminante 1,J. Number Theory 5 (1973), 142–178.

    MATH  Article  MathSciNet  Google Scholar 

  31. [30]

    V. V. Nikulin, On factor groups of the automorphism groups of hyperbolic forms modulo subgroups generated by 2-reflections,Soviet Math. Dokl. 20 (1979), 1156–1158 (Engl. trl.).

    MATH  Google Scholar 

  32. [31]

    V. V. Nikulin, On arithmetic groups generated by reflections in Lobachevsky spaces,Math. USSR Izvestija 16 (1981), 573–601 (Engl. trl.).

    MATH  Article  Google Scholar 

  33. [32]

    J. J. Seidel, Angles and distances inn-dimensional Euclidean and non-Euclidean geometry I, II, III,Proc. KNAW, A 58 (=Indag. Math. 17) (1955), 329–335, 336–340, 535–541.

    MathSciNet  Google Scholar 

  34. [33]

    J. J. Seidel, A survey of two-graphs,Proc. Intern. Coll. Teorie Combinatorie (Roma 1973),Accad. Naz. Lincei (1976), 481–511.

  35. [34]

    J. J. Seidel, Strongly regular graphs, in:Surveys in Combinatorics, Lecture Notes London Math. Soc. (ed. Bollobás)38 (1979), 157–180.

    MathSciNet  Google Scholar 

  36. [35]

    J. P. Serre,Cours d’arithmétique, Presses Univ, France (1970).

    MATH  Google Scholar 

  37. [36]

    B. B. Venkov, The classification of integral quadratic forms,Proc. Steklov Inst. Math. 4 (1980), 63–74 (Engl. trl.).

    Google Scholar 

  38. [37]

    E. B. Vinberg, On groups of unit elements of certain quadratic forms,Math. USSR Sbornik 16 (1972), 17–35 (Engl. trl.).

    MATH  Article  Google Scholar 

  39. [38]

    E. B. Vinberg, On unimodular integral quadratic forms,Funct. Anal. Appl. 6 (1972), 105–111 (Engl. trl.).

    MATH  Article  MathSciNet  Google Scholar 

  40. [39]

    E. B. Vinberg, Some arithmetical discrete groups in Lobacevskii spaces, in:Proc. Intenr. Coll. Discrete subgroups of Lie groups and appl. to Moduli, Bombay 1973, Oxford Univ. Press (1975), 323–347.

  41. [40]

    E. B. Vinberg and I. M. Kaplanskaya, On the GroupsO 18,1(Z) andO 19,1(Z),Soviet Math. Dokl. 19 (1978), 194–197, (Engl. trl.).

    MATH  Google Scholar 

  42. [41]

    E. Witt, Spiegelungsgruppen und Aufzählung halbeinfacher Liescher Ringe,Abh. Math. Sem. Hamburg 14 (1941), 289–322.

    MathSciNet  Google Scholar 

Download references

Author information



Additional information

The first author gratefully acknowledges the support of the Dutch organization for pure research, Z. W. O., during Sept.—Dec. 1980, thus allowing him to spend four months in Eindhoven (Netherlands).

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Neumaier, A., Seidel, J.J. Discrete hyperbolic geometry. Combinatorica 3, 219–237 (1983). https://doi.org/10.1007/BF02579296

Download citation

AMS subject classification (1980)

  • 51 M 10
  • 05 C 35